Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 22, NWS Marquette, MI

September 12, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 12, 2018, 3:36 AM EDT for Schoolcraft County, Michigan. It took effect at Sep 12, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2018, 3:36 AM EDT (07:36 UTC)
In effect from
Sep 12, 2018, 8:00 AM EDT
Expired
Sep 12, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WHUS43 KMQT 120736
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
336 AM EDT Wed Sep 12 2018

MIZ014-130000-
/O.NEW.KMQT.BH.S.0022.180912T1200Z-180913T0000Z/
Southern Schoolcraft-
336 AM EDT Wed Sep 12 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 8 AM EDT this morning through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 12, 1:57 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 12, 1:57 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
157 AM EDT Wed Sep 12 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 336 PM EDT TUE SEP 11 2018

Another quiet short term forecast. No precip expected through Wed.
Lows tonight will be in the mid 50s to low 60s. Highs Wed under
partly cloudy skies will be in the 70s to low 80s, coolest near Lake
Michigan.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 343 PM EDT TUE SEP 11 2018

For the remainder of this week, a fairly deep positive tilt trof
will be setting up from n central/ne Canada thru the Pacific NW to
just off the W Coast. Downstream, a ridge is beginning to build and
will continue to do so from the central CONUS to se Canada with a
notable max 500mb height anomaly of 250+m becoming centered over se
Canada. This will result in the upper jet aligned from CA to
southern Hudson Bay/northern Quebec thru the week. For Upper MI,
this means a continuation of warm late summer/early fall weather
with little chc of pcpn. Under the trof in western and n central
Canada, cold air for this time of year will build. As the western
trof then shifts e and weakens, an extension of this cold air mass
will brush the Upper Lakes toward the middle of next week, sending
temps blo normal for a couple of days. Yesterday's 12z ECMWF trended
slower with the pattern transition, suggesting the cool down would
occur midweek rather than early in the week as previously indicated.
Over the last 24hrs, the GFS/CMC have joined the ECWMF with this
idea. This slow down is a result of a stronger shortwave dropping
down to the Pacific NW this weekend, which supports continued
eastern ridging. Shortwave being ejected ahead this stronger
shortwave will track across northern Ontario Fri/Fri night with a
strong wave then swinging across Hudson Bay over the weekend. These
features will lay out a cold front into the Upper Lakes early this
weekend, and then it will return n in response to the shortwave
progressing downstream from the Pacific NW. The front will bring
the first meaningful chc of pcpn to the fcst area this weekend, at
least for western and northern portions of Upper MI later Fri
night/Sat. Depending on where the front ends up, temps will fall
back some for Sat. Will probably return to warm/dry weather again
Sun/Mon as front lifts back n of the area. Cold front, accompanied
by shra, will then sweep across the area Mon night/Tue morning as
western trof shifts to the Great Lakes. May see some lake effect
-shra in its wake, depending on how cold the incoming air mass is.

Wed night thru Fri...cold front that approaches Upper MI late
tonight/Wed, associated with a shortwave tracking ne across northern
Ontario, will lift back n Wed night in response to another shortwave
ejecting ne into s central Canada. With front to the n, no pcpn is
expected here Wed night/Thu. Another shortwave will eject ne across
northern Ontario Fri/Fri night and combined with a stronger wave
swinging toward Hudson Bay, height falls will be greater into
northern Ontario, and this should support a better se push of the
associated cold front toward the Upper Lakes Fri aftn/night. May see
some shra/perhaps thunder arrive Fri night over the w and n as front
approaches. Until then, dry/warm weather will prevail Thu/Fri. There
will be a slight increase in dwpts/low-level moisture, and with
longer nights at this time of year, that could set the stage for fog
and/or low cloud development Wed night and Thu night. Given the
prevailing wind off Lake Michigan, the eastern fcst area would be
more prone for that to occur. Lower sun angle at this time of year
would also lead to fog/stratus lingering longer into the day if it
does develop. Fcst soundings from NAM and GFS, especially NAM, show
an increasing potential for low clouds and/or fog development.
However, will not play up this potential too much yet as it seems a
bit overdone given fairly uniform sfc dwpt readings today across the
western Great Lakes and Mid/Upper Mississippi Valley, suggesting
little day-to-day change in low-level moisture. As long as low
clouds/fog don't become an issue, daytime highs Thu/Fri will reach
the upper 70s and lower 80s with even some mid 80s possible.

As previously mentioned, cold front will drop into the Upper Lakes
on Sat. GFS pushes this front s of the area while the ECMWF/CMC hang
it up over northern Upper MI. Given the strength of mid-level
ridging and potential mid-level anticyclone with 500mb heights of
592dm forming in the vcnty of eastern IA/southern WI/northern IL,
seems the ECMWF/CMC are probably on the right track. Thus, any
shra/tsra on Sat should be mostly confined to northern Upper MI.
Will be a little cooler across the n with winds off Lake Superior.
With front then lifting back n Sat night/Sun, any shra/tsra will
shift n of the area, and will probably end up dry Sun/Mon with warm
conditions. As western trof finally shifts e to the Great Lakes by
midweek, cold front should pass Mon night/Tue morning, accompanied
by shra/some tsra.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 157 AM EDT WED SEP 12 2018

The primary aviation concern for this TAF period continues to be
LLWS that will impact the area terminals overnight, thanks to a
nocturnal low-level jet cranking up. By the pre-dawn hours, there
could be some increasing lower-level clouds building into KCMX and
KIWD, although conditions appear to remain VFR through the period at
all three terminals. S-SW surface winds are remaining elevated
through the overnight hours with a slight increase expected after
sunrise. These winds are anticipated to wane around sunset on
Wednesday.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 336 PM EDT TUE SEP 11 2018

Southerly winds will increase tonight into the 20-25 knot range.
Winds will then diminish back below 20 knots Wed through the end of
the week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...Rolfson
AVIATION...lg
MARINE...Titus
Hazardous weather outlook, Sep 11, 3:53 PM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
353 PM EDT Tue Sep 11 2018

MIZ001>007-009>013-084-085-121200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
353 PM EDT Tue Sep 11 2018 /253 PM CDT Tue Sep 11 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms over western Upper Michigan
late Friday night and Saturday. A few stronger storms are
possible along with the potential of heavy rain.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ014-121200-
Southern Schoolcraft-
353 PM EDT Tue Sep 11 2018

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a moderate swim risk through this evening for the Lake
Michigan beaches of Schoolcraft county.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A moderate swim risk will continue through Wednesday for the Lake
Michigan beaches of Schoolcraft county.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-121200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
353 PM EDT Tue Sep 11 2018 /253 PM CDT Tue Sep 11 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms over mainly western Lake
Superior Friday night through Saturday night. A few stronger
storms are possible.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-121200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
353 PM EDT Tue Sep 11 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:50 AM EDTSmall Craft AdvisoryMQT7 hr

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.